Hail, Cumberland
- When
- June 1, 3:25 PM EST
- Where
- Cumberland County, Shippensburg
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.050, -77.517
A thunderstorm produced nickel sized hail /0.88 inch/ in Shippensburg.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 1, 2:27 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 327 PM EDT TUE JUN 1 2004 .SYNOPSIS... AS OF 19Z...LINE OF SHOWERS AND LOCALLY STRONG TSTMS HEADING E ACROSS SE COUNTIES...ACCOMPANIED BY LOTS OF SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS BETWEEN 35-45 MPH. FURTHER W AND N...MORE ISOLATED COVERAGE OF SHOWERS AND THUNDERSTORMS...WITH MORE DEVELOPING UPSTREAM INTO NW PA/NE OH. TEMPS RANGING FROM MID 60S IN RECENTLY RAIN-COOLED AREAS...AND HIGHER TERRAIN...INTO LOWER 70S IN SOME VALLEY LOCALES. WINDS MAINLY WSW-SW 10-15 MPH...BUT AGAIN...GUSTING TO 35-45 MPH IN TSTMS. && .SHORT TERM... TNT...SHORTWAVE FEATURE CONTINUING TO SHIFT E ACROSS LOWER SUSQ. IN ADDITION...LOWER SUSQ IN FAVORABLE LEFT FRONT QUAD OF UPPER LEVEL JET. THUS...LINE OF TSTMS ADVANCING E ACROSS LOWER SUSQ. LOW WBZ CONTRIBUTING TO NUMEROUS SMALL HAIL REPORTS...WITH EVEN SOME SLIGHTLY LARGER (SEVERE) HAIL REPORTS MIXED IN...SEE PHLLSRCTP FOR FURTHER DETAILS. ALTHOUGH MAIN LIFTING MECH (AFOREMENTIONED SHORT WAVE/JET FEATURE) SHIFTS E OF REGION THIS EVE...LINGERNIG INSTABILITY WL MAINTAIN ISOLATED SHOWERS/TSTMS INTO THIS EVE. THEN...WL NEED TO WATCH NEXT SHORTWAVE ENTERING SOUTHERN OH. THIS SHOULD PASS MOSTLY TO THE S...BUT MAY GET CLOSE ENOUGH TO ENHANCE SHOWERS ACROSS SOUTHERN TIER EARLY THIS EVE. OTHERWISE...EXPECT DIMINISHING TREND TO SHOWERS LATER TNT. AS FOR TEMPS...WENT WITH MOS BLEND. WED...UPPER TROUGH SHIFTS SE INTO REGION...ALONG WITH BETTER LOW LEVEL CONVERGENCE WITH ASSOCIATED SFC TROUGH APPROACHING IN THE AFTN. HOWEVER...UNLIKE TODAY...500 MB TEMPS A BIT WARMER...AND THUS TSTM POTENTIAL/COVERAGE (AND RESULTANT HAIL) MAY BE LESS THAN TDY. NEVERTHELESS...WL STILL INCLUDE MENTION IN TEXT/GRIDS. AS FOR TEMPS...WENT WITH MAV/FWC BLEND...A BIT COOLER THAN MET MOS. WED NT...LINGERING SHOWERS EARLY...THEN TAPERING OFF LATE. ALSO...RATHER COOL...AND WENT CLOSE TO/A BIT LESS THAN MAV MOS. .LONG TERM... THU...COLD MID LEVELS MAY LEAD TO ISOLATED SHOWERS...MAINLY EARLY...BEFORE STRONG MID LEVEL SUBSIDENCE DEVELOPS MIDDAY-AFTN. WL BE RATHER COOL/BREEZY...ESP ACROSS HIGHER TERRAIN...WHERE TEMPS WILL LIKELY HOLD IN THE LOWER 60S. THU NT-FRI...RATHER CHILLY...WITH SOME POTENTIAL FOR FROST ACROSS NORTHERN TIER. 850 THERMAL TROUGH SHIFTS TO THE N AND E...AS SFC HIGH BUILDS IN. IN ADDITION...00Z AND 12Z GFS HINTS AT ANOMALOUSLY LOW (1-2 SD) PWATS...ALL FAVORABLE FOR UNSEASONABLE CHILL FOR THU NT/FRI AM...ALONG WITH POSSIBLE FROST ACROSS THE N. WL INDICATE MIN TEMPS IN LOWER-MID 30S ACROSS NORTHERN TIER...WITH MANY 40S ACROSS CENTRAL AREAS. OTRW...MAINLY SUNNY FOR FRI...WITH GRADUAL WARMING TEMPS. FRI NT-SAT...HIGH SHIFTS OFF E COAST...WITH MOISTENING SOUTHERLY FLOW. GENERALLY FAIR WX...BUT WL INCLUDE SLIGHT CHC FOR AFTN TSTMS ACROSS HIGHER TERRAIN OF FAR W SAT. SAT NT-TUE...MREFS A BIT MORE EMPHATIC WITH FRONTAL SYSTEM APPROACHING FROM W SUN...AND THEREFORE WENT WITH CHC POPS (SCATTERED TRW). THERE MAY BE A BRIEF BREAK ON MON...BEFORE FRONT RETREATS BACK TO THE N TUE. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SEVERE TSTM WATCH FOR CENTRAL AND E COUNTIES UNTIL 6 PM EDT. && KL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1125 AM EDT TUE JUN 1 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-020928- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 1125 AM EDT TUE JUN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION WILL INCREASE INSTABILITY ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE FROM MID AFTERNOON THROUGH EARLY THIS EVENING...POTENTIALLY CAUSING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: A COLD FRONT WILL CROSS THE AREA WEDNESDAY BRINGING THE THREAT OF SEVERE WEATHER. DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY THREATS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1120 AM EDT TUE JUN 1 2004 .THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING ACROSS CENTRAL PENNSYLVANIA. PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-012200- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 1120 AM EDT TUE JUN 1 2004 ...SEVERE WEATHER OUTLOOK... AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION WILL INCREASE INSTABILITY ACROSS CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP EARLY THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE FROM MID AFTERNOON THROUGH EARLY THIS EVENING...POTENTIALLY CAUSING DAMAGING WIND GUSTS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1225 PM EDT TUE JUN 1 2004 PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-012200- ADAMS PA-BEDFORD PA-BLAIR PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-YORK PA- 1225 PM EDT TUE JUN 1 2004 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CENTRE...CLINTON...COLUMBIA...CUMBERLAND... DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER... LEBANON...LYCOMING...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY... SCHUYLKILL...SNYDER...SULLIVAN...TIOGA...UNION AND YORK. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1254 PM EDT TUE JUN 1 2004 PAZ010>012-017>019-024>028-033>036-045-011800- BEDFORD-BLAIR-CAMBRIA-CAMERON-CLEARFIELD-ELK-FRANKLIN-FULTON- HUNTINGDON-JUNIATA-MIFFLIN-NORTHERN CENTRE-NORTHERN CLINTON-SOMERSET-SOUTHERN CENTRE-SOUTHERN CLINTON- 100 PM EDT TUE JUN 1 2004 ...STRONG THUNDERSTORMS FORMING OVER SOMERSET... FRANKLIN... BEDFORD... JUNIATA... HUNTINGDON... BLAIR... MIFFLIN... FULTON... CLEARFIELD... CAMERON... CAMBRIA... ELK... CENTRE AND CLINTON COUNTIES... AT 100 PM...NATIONAL WEATHER SERVICE RADAR SHOWED SCATTERED THUNDERSTORMS RAPIDLY FORMING ACROSS CENTRAL PENNSYLVANIA. SOME OF THESE THUNDERSTORMS WERE PRODUCING SMALL HAIL AND BRIEF GUSTY WINDS. THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON...BUT RAPIDLY DIMINISH IN COVERAGE TOWARD EVENING. IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY. THE SAFEST PLACE IS IN A BASEMENT...OR AN INTERIOR ROOM OF YOUR HOME. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE COMMERCIAL TV OR RADIO STATION...FOR FURTHER UPDATES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
201 PM EDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL EBENSBURG 40.49N 78.73W
06/01/2004 0.88 INCH CAMBRIA PA COUNTY OFFICIAL
0132 PM HAIL MAINVILLE 40.98N 76.37W
06/01/2004 0.50 INCH COLUMBIA PA PUBLIC
0129 PM HAIL 1 S GETTYSBURG 39.82N 77.23W
06/01/2004 0.88 INCH ADAMS PA COUNTY OFFICIAL
INTERSECTION OF ROUTES 15/97
&&
RXRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 240 PM EDT TUE JUN 1 2004 PAZ028-050-052-053-056>059-063>066-011945- ADAMS-COLUMBIA-CUMBERLAND-DAUPHIN-JUNIATA-LANCASTER-LEBANON- NORTHUMBERLAND-PERRY-SCHUYLKILL-SNYDER-YORK- 240 PM EDT TUE JUN 1 2004 ...STRONG THUNDERSTORMS WILL AFFECT YORK...LANCASTER...CUMBERLAND... LEBANON...DAUPHIN...PERRY...JUNIATA...SNYDER...SCHUYLKILL... NORTHUMBERLAND...COLUMBIA AND ADAMS COUNTIES... AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM ABOUT NEWPORT SOUTH TO GETTYSBURG...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR SHIREMANSTOWN...AMITY HALL...SIDDONSBURG...MONTGOMERY FERRY AT 245 PM...ROCKVILLE...MARYSVILLE...ENOLA...DAUPHIN AT 250 PM...PROGRESS AND ELLENDALE FORGE AT 255 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
The State College radar (KCCX), 105 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
1 hail. Local standard time, as filed.
A thunderstorm produced nickel sized hail /0.88 inch/ in Shippensburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408638.